For all new members, please check out the thread New to the Forum? What to do and forum guidelines.
Vet advised steroids
  • ncieloncielo
    Posts: 267
    I took Niko to the vet today for his skin problems. It just got worst and worst. More undercoat were falling out and now his topcoat is constantly as well as flaking and iching. I knew it had something to do with allergies but I couldn't pin point anything.
    Finally the vet checked him out and stated he might be allergic to the flea's saliva due to the change of area or something similar.
    She told me we would have to put him on steroids for a short time, pills called prednisone, just to get rid of them and told me to bare with his hyperness. As soon as I heard steroid I knew I would have to bare. She says if all this does not work then we would have to change his diet and wait some more.
    Has any of you guys's shibas been on steroids before? I actually never had a single dog that had to be on them.
    Post edited by sunyata at 2012-08-09 10:05:08
  • My last dog, a Shiba/Jindo, was on steroids a few times (for a week or two) until we figured out what she was allergic to (poultry). It was no big deal. She was older and was always hyper so the only behavioral difference was that she ate more. The steriods do work but it's only temporary. It will make him feel better for a while and give him a chance to heal.
  • Ugh, I hate steroids. HATE them with a passion. But it seems like they're really commonly prescribed, and a necessary evil according to many vets. (I had this talk about steroid alternatives with three vets over our summer of veterinary discontent, and that's what they told me -- only one was really willing to talk about other options, though they were either more expensive or not as effective, she said.)

    Bowdu was never on *just* prednisone, but over the summer, he was on Temaril-P for a while -- a combination antihistamine and steroid drug manufactured by Pfizer and currently rather commonly prescribed. Temaril-P supposedly contains more antihistamine than prednisolone (which is slightly different than prednisone, but they do basically the same thing), so it's regarded as a "safer" drug than straight-up prednisone. But I would not want my dog on either type of steroid for too long of a time.

    Here's some info:
    http://ratguide.com/meds/endocrine_hormones/prednisone_prednisolone.php
    image
    Bowdu 寶肚 (Shiba) and Bowpi 寶媲 (Basenji) with M.C.
  • lindsaytlindsayt
    Posts: 4784
    Just to be clear, your dog is not blowing his coat? I know some of my dogs will get very dry flakey skin just before dropping coat, and it comes out in chunks with little white skin flakes on it, especially when it's time for their top coats to roll out. They get a bit more itchy too, but it is all entirely related to the dropping coat.

    If the dog has fleas, and a flea allergy, temporary pred and long term flea/environmental control are good recomendations.
    "Common sense isn't so common"
    photo c5d87957-61b6-48af-a440-4187cbfc861b_zps88ccdf88.jpg
  • Reviving an old discussion: After watching Dakota itch her muzzle almost non-stop (in addition to her paws and neck) for a week, we took her in to the vet. She did not show any hot spots or hair loss (only a slight swelling around her muzzle where she had been rubbing it on the carpet and digging at it almost non-stop.) The vet prescribed Temaril-P (5 mg) daily for two weeks, then every other day for two more weeks to wean off. After reading some of the posts here, I got all panicky about having her on this drug. At least now I know it is not all steroid, but still...... I do not want to see her miserable either with the constant itching. She already seems to be doing better after two days of treatment (can this be possible?). The vet suspects allergies and not mites because the exact same thing happened to her last August almost to the day. At that time they scrapped for mites, but saw nothing but still put her on Revolution and some anti-biotics and steroids. Which at the time I thought was overkill... Ease my mind please about having her on this for two weeks and then weaning her off over the next two weeks. I hate the thought of it, but can't stand to see her scratching almost non-stop. Thanks!
  • sunyatasunyata
    Posts: 8294
    @DianaBoston - Steroid use for a couple of weeks to ease the itching is fine. However, it is not recommended for long term use.

    During the time she is on the steroid, you might want to give her some immune boosting foods, but a four week period of use will not cause any permanent harm.

    That being said, you might also want to talk to a dermatologist or allergy specialist to help prevent her itchiness from getting so bad in the future.
    Bella 2Mountains 2Nola 2
    Casey, with Bella and Nola, hanging out in the mountains of Virginia.
    I Wander, I Ride
  • @sunyata, thanks! What are some immune boosting foods? Do you mean probiotic powder or something? Just wondering. I got her some sardines in spring water. But not sure if those would be immune boosting.
  • amtiamti
    Posts: 1066
    Omega 3s is often recommended in raw feeding groups. Triple the dosage for immune boosting. Read labels carefully to make sure you aren't getting any soy in there, which is often disguised as vitamin E or tocopherols.
  • MikoMiko
    Posts: 225
    Steriods for a short amount of time is fine, I had Miko on prednisone and benadryl for the same amount of time as prescribed to Dakota when his itching was at its worst. There were no side effects, other than the benadryl had him very sleepy. I hope you can find the cause of her itchiness and get her some relief.
  • curlytailscurlytails
    Posts: 2779
    I still hate steroids, but I'd be okay with the timeframe you describe, @DianaBoston, while you look deeper into the cause of what's making him itch.

    My Bowdu was on Temaril-P for five months (sometimes on the daily regimen when he was at his worst, sometimes on the every-other-day maintenance dose). Five months was too long, IMO... which is why I get prickly about steroid use. One round like you describe is within reason, especially if it offers enough short-term relief to figure out what's going on. Good luck!
    image
    Bowdu 寶肚 (Shiba) and Bowpi 寶媲 (Basenji) with M.C.
  • AWE46M3AWE46M3
    Posts: 357
    As long as your dog doesn't play baseball I think it should be OK. It seems to be pretty common from what I've heard and read. At the park the other day, I overheard some people talking about something similar and being prescribed 'roids.
  • ShibaLoveShibaLove
    Posts: 554
    Nikko has the same problem. Itchy skin lead us to the Dermatologist who suspects a flea saliva allergy. If that is not it we will work on his diet. He has had many short doses of straight Prednisone or Temaril-P over the years. Overall it is okay and usually improves his symptoms but does not address the cause. For me even bi-monthly oral flea treatment (trifexis and comfortis) paired with Temaril-P to reduce the irritation has not ridded the problem. As soon as he is off the meds the problems come back. Twice during these short doses of steroids Nikko has had a bad reaction and became aggressive towards my other shiba. This is very abnormal for him because he is a very laid back guy and needless to say we stopped the steroids and his behavior returned to normal. I have personally taken prednisone many many times as well and we have a love hate relationship. It is necessary for me to live sometimes and definitely makes me feel amazingly better at first although it pumps me up so much I can't sleep very good sometimes. After a while though you just feel jittery and very irritable. I don't think it is dangerous for a short while just watch her behavior especially around other dogs.

Howdy, Stranger!

It looks like you're new here. If you want to get involved, click one of these buttons!

In this Discussion

Who's Online (2)